A drug prescribed for high cholesterol may raise the risk of serious muscle injury in people who also take a medication to control an irregular heart beat, U.S. health officials warned Friday.
The advisory expands on a 2002 warning about the risk of rhabdomyolysis, a type of muscle injury that in severe cases can lead to kidney failure or death, when the two types of medicines are combined.
The FDA's warning focuses on the cholesterol medication simvastatin, sold in Canada as Zocor, as well as generically.
The risk of rhabdomyolysis is higher when simvastatin is taken in combination with amiodarone, which is prescribed for arrhythmia, the FDA said.
"Prescribers should be aware of the increased risk of rhabdomyolysis when simvastatin is prescribed with amiodarone, and they should avoid doses of simvastatin greater than 20 mg per day in patients taking amiodarone," the FDA said in a notice posted on its web site and sent to health professionals.
Overall, the risk of muscle injury is low.
But the agency said it continues to receive reports of rhabdomyolysis, despite its earlier warning on the risk of combining the medications. In nearly all of the 52 reports of muscle injury the FDA received, people were hospitalized.
"If you are starting therapy with simvastatin, or your dose of simvastatin is being increased, contact your doctor immediately if you experience symptoms of unexplained muscle injury, such as muscle cramps, pain, tenderness, stiffness or spasm," the advisory said.
It advised doctors to consider prescribing another statin to lower cholesterol in patients taking amiodarone.